Pharmacy Services Alerts
Limbrel May Cause Drug-Induced Liver Injury and Hypersensitivity Pneumonitis
Dec 4, 2017 8:27 AM
FDA issued a MedWatch alert concerning the use of Limbrel and risk of drug-induced liver injury and hypersensitivity pneumonitis. Limbrel may cause a wide array of adverse events including drug-induced liver injury and hypersensitivity pneumonitis. These adverse events are serious and may be fatal. Limbrel is made by Primus Pharmaceuticals in 250 mg and 500 mg strengths and is currently marketed as a medical food to help manage osteoarthritis-associated metabolic processes. Limbrel contains the flavonoids baicalin and catechin. Limbrel also contains zinc. FDA has received 194 reports of adverse events involving Limbrel, 30 of which determined causality between Limbrel and the adverse events reported. FDA has requested the formula used for manufacturing Limbrel and is currently investigating Primus Pharmaceuticals. FDA will provide updates when more information is available.
Health care providers should advise patients to stop taking Limbrel immediately. Patients should stop taking Limbrel and contact their primary care provider. Symptoms of drug-induced liver may include fatigue, gastrointestinal discomfort, jaundice, and nausea. Symptoms of hypersensitivity pneumonitis may include chills, chronic bronchitis, cough, fatigue, fever, headache, shortness of breath, and weight loss. Patients with questions are advised to contact the FDA at 1 888 SAFEFOOD.
More information is available at the following links:
- FDA Medwatch Alert - November 21, 2017
- FDA Safety Alert - November 21, 2017